South Dakota, 2004

Hail in South Dakota, September 10, 2004

September 10, 2004 · NWS ABR · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Sep 10, 2:15 PM CST, 7 hours 15 minutes earlier.

Area forecast discussion, Sep 10, 2:15 PM CST, 7 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
315 PM CDT FRI SEP 10 2004

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT
MAIN FORECAST CONCERN IS PRECIPITATION CHANCES TONIGHT AND AGAIN ON
MONDAY. COLD FRONT CURRENTLY LOCATED FROM THE NORTHEAST CORNER TO
THE SOUTHWEST CORNER OF THE CWA AND PROGRESSING SLOWLY TO THE SOUTH
AND EAST. NOT A LOT OF CLOUD COVER ALONG THE NORTHERN PORTION OF THE
FRONT...BUT SOME BEGINNING TO PUSH IN FROM THE SOUTH IN ASSOCIATION
WITH A SHORTWAVE TRACKING ACROSS NORTHWESTERN NEBRASKA. THIS WAVE IS
FORECAST TO SLIDE NORTHEAST ACROSS EASTERN SOUTH DAKOTA THIS
EVENING. SOME THUNDERSTORMS OCCURRING WITH THE WAVE ALONG THE FRONT
NOW...SO WILL KEEP THE CHANCE GOING ACROSS THE AREA TONIGHT...ENDING
IN THE WESTERN CWA BY 06Z. THE WAVE PUSHES EAST OF THE AREA LATE
TONIGHT...WITH AN UPPER RIDGE MOVING OVER THE PLAINS SATURDAY. WEAK
HIGH PRESSURE AT THE SURFACE SLIDES DOWN BEHIND THE EXITING FRONT AS
WELL. THE WESTERN PORTION OF THE FRONT BEGINS TO TRACK BACK INTO THE
AREA AS A WARM FRONT LATE SATURDAY...JUST REACHING THE WESTERN CWA
BY SUNDAY MORNING. IT THEN PUSHES EAST NORTHEAST ACROSS THE CWA
DURING THE DAY...AND WILL BE FOLLOWED BY A COLD FRONT LATE SUNDAY
NIGHT AND MONDAY. NOT EXPECTING ANY PRECIPITATION SATURDAY OR SUNDAY
WITH THE UPPER RIDGE IN PLACE...BUT A FAIRLY DECENT SHORTWAVE WILL
ACCOMPANY THE COLD FRONT LATE SUNDAY NIGHT AND MONDAY...BRINGING THE
CHANCE FOR PRECIPITATION BACK TO THE REGION. SOME INSTABILITY WITH
THE FRONTAL PASSAGE...SO WILL CARRY AS TRW TO START OFF...BUT
CONDITIONS STABILIZE QUITE A BIT BY MONDAY NIGHT WITH JUST SOME
LINGERING RAIN SHOWERS THEN EXPECTED.

TEMPERATURES LOOK TO BE RIGHT AROUND NORMAL ON SATURDAY...THEN
DECENT WAA SETS UP BEHIND THE WARM FRONT ON SUNDAY...WITH 80S
EXPECTED MOST AREAS. COOLED THINGS BACK DOWN AGAIN MONDAY WITH THE
COLD FRONT MOVING THROUGH AND MORE CLOUD COVER EXPECTED.

.LONG TERM...TUESDAY THROUGH FRIDAY
NOT TO MANY CHANGES IN THE EXTENDED FROM THE PREVIOUS FORECAST WITH
MODELS SHOWING GOOD RUN TO RUN CONSISTENCY. STILL LOOKS LIKE BROAD
UPPER LEVEL TROUGH OVER THE WESTERN/CENTRAL US TUESDAY INTO
WEDNESDAY WITH EMBEDDED SHORTWAVES CONTINUING TO TRACK THROUGH THE
REGION. TROUGH THEN DEEPENS TOWARD THE END OF THE PERIOD WITH
SOUTHWEST FLOW INTO THE AREA THROUGHOUT THE EXTENDED TERM. THEREFORE
KEPT ALL PREVIOUS MENTIONS OF PRECIPITATION WITH AN UNSETTLED
PATTERN TAKING SHAPE. DID ADD IN A CHANCE FOR THUNDER THURSDAY AS
THE 12Z GFS SHOWS SOMEWHAT COOLER THICKNESS VALUES OVER THE
AREA...WITH RELATIVELY SIMILAR 500MB HEIGHTS...ASSUMED SOME COOLING
IN THE LOWER LEVELS THUS DECREASING THE STRENGTH THE CAP. KEPT
TEMPERATURES SIMILAR AS WELL...WITH A PRETTY GOOD COOL DOWN COMING
FRIDAY BEHIND THE COLD FRONT. GFS SHOWS H85 TEMPS FALLING INTO THE
+4C TO +7C RANGE FRIDAY INTO FRIDAY NIGHT ACROSS THE CWA. COULD
THEREFORE SEE TEMPS FALLING BACK INTO THE MID TO UPPER 40S FRIDAY
NIGHT.

&&
WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

PARKIN/ALBRECHT
Hazardous weather outlook, Sep 10, 4:15 AM CST, 17 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
515 AM CDT FRI SEP 10 2004

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-111015-
BIG STONE-BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-
DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN-
MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE-
WALWORTH-
515 AM CDT FRI SEP 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE
AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS SATURDAY THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

The radar

The Rapid City radar (KUDX), 161 km away, was scanning. The volume nearest the first event began at 03:29 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Stanley

When
September 10, 9:30 PM CST
Where
Stanley County, 10 mi W of Mission Ridge
Measured
2 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.683, -100.967

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2004Every state in 2004This day in weather historyWarnings in South Dakota, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5425030.